Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Albany, NY

August 16, 2002Rensselaer County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 3:15 PM EDT for Rensselaer County, Washington County, New York. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 3:15 PM EDT (19:15 UTC)
Expired
Aug 16, 2002, 4:00 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Rensselaer County, NY, Washington County, NY

The radar

The Albany radar (KENX), 68 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:15 PM EDTThunderstorm WindFt Edward, NY
Aug 16, 3:45 PM EDTThunderstorm WindJohnsonville, NY
Aug 16, 3:45 PM EDTThunderstorm WindPittstown, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS51 KALY 161915
SVRALY
NYC083-115-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENSSELAER COUNTY IN EASTERN NEW YORK
  SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 400 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FORT ANN TO
  CASTLETON-ON-HUDSON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VALLEY FALLS AND GREENWICH AT 320 PM EDT
  HARTFORD AND WEST SAND LAKE AT 325 PM EDT
  SOUTH CAMBRIDGE AND PITTSTOWN AT 330 PM EDT
  SALEM AND GRAFTON AT 340 PM EDT
  STEPHENTOWN AND SHUSHAN AT 345 PM EDT
  WHITE CREEK AND BERLIN AT 350 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4348 7359 4248 7379 4250 7337 4338 7322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Special weather statement, Aug 16, 2:06 PM EDT, 1 hour 9 minutes before
NYZ039>041-050-161845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
206 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN FULTON...MONTGOMERY AND SARATOGA
COUNTIES...

AT 206 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER PERTH...OR 6 MILES NORTH OF AMSTERDAM...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GALWAY AT 220 PM EDT...
ROCK CITY FALLS AT 235 PM EDT...
PORTER CORNERS AND MILTON AT 240 PM EDT...
SARATOGA SPRINGS AT 245 PM EDT...

RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL OCCUR WITH THIS
STORM IN A SHORT PERIOD OF TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, Aug 16, 2:27 PM EDT, 48 minutes before
NYZ048>052-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT FRI AUG 16 2002

...A SECOND STRONG THUNDERSTORM IN NORTHWESTERN ALBANY...NORTHERN
SCHENECTADY...AND SOUTHWESTERN SARATOGA COUNTIES...

AT 227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTHEAST OF DELANSON...OR 11 MILES WEST OF ROTTERDAM...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ROTTERDAM AT 240 PM EDT...
SCHENECTADY AND SCOTIA AT 245 PM EDT...
NISKAYUNA AND ALPLAUS AT 250 PM EDT...
CLIFTON PARK AND LATHAM AT 255 PM EDT...
HALFMOON AND COHOES AT 300 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, Aug 16, 2:57 PM EDT, 18 minutes before
NYZ065-066-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 257 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STAATSBURG...OR 4 MILES SOUTH OF RHINEBECK...MOVING EAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

STANFORDVILLE AT 315 PM EDT...
MILLBROOK AT 320 PM EDT...
AMENIA AT 330 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH WILL BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, Aug 16, 3:07 PM EDT, 8 minutes before
NYZ041-043-053-054-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
307 PM EDT FRI AUG 16 2002

...STRONG THUNDERSTORMS IN WASHINGTON...SARATOGA AND RENSSELAER
COUNTIES...

AT 307 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF FORT ANN TO 3 MILES
SOUTHWEST OF WEST SAND LAKE...OR ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF HUDSON FALLS TO 3 MILES NORTHEAST OF EAST GREENBUSH...MOVING
NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

VALLEY FALLS AND POESTENKILL AT 315 PM EDT...
RAYMERTOWN AND GREENWICH AT 320 PM EDT...
SOUTH CAMBRIDGE AND COMSTOCK AT 325 PM EDT...
PITTSTOWN AND COSSAYUNA AT 330 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:18 PM EDTSevere Thunderstorm WarningALYSaratoga57 min
Aug 16, 3:13 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady62 min
Aug 16, 3:31 PM EDTSevere Thunderstorm WarningALYSaratoga29 min
Aug 16, 4:00 PM EDTSevere Thunderstorm WarningALYRensselaer30 min
Aug 16, 4:14 PM EDTSevere Thunderstorm WarningALYGreene46 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningALYRensselaer29 min
Aug 16, 4:49 PM EDTFlash Flood WarningALYRensselaer4 hr
Aug 16, 6:03 PM EDTSevere Thunderstorm WarningALYSaratoga57 min
Aug 16, 6:45 PM EDTSevere Thunderstorm WarningALYSchoharie45 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.